Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 221, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Sep 29, 1998, 2:51 PM CDT for Morris County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 29, 1998, 2:51 PM CDT (19:51 UTC)
- Expired
- Sep 29, 1998, 3:20 PM CDT
- In force
- 29 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Morris County, KS
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.9 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 407 J/kg
- Mixed-layer CIN
- -374 J/kg
- Mixed-layer LCL
- 1305 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 328 m²/s²
- 0-3 km storm-relative helicity
- 350 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
906
WUUS1 KTOP 291952 RRA
SVRTOP
KSC127-292020-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
251 PM CDT TUE SEP 29 1998
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN MORRIS COUNTY IN EAST CENTRAL KANSAS
* UNTIL 320 PM CDT
* AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 10 MILES NORTHWEST OF BURDICK...OR ABOUT 21
MILES SOUTHEAST OF ABILENE...MOVING SOUTHEAST AT 35 MILES PER HOUR.
* SOME LOCATIONS AFFECTED...
WILSEY
BURDICK
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
58What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 4:19 AM CDT, 10 hours 32 minutes earlier.
Area forecast discussion, Sep 29, 4:19 AM CDT, 10 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 419 AM CDT TUE SEP 29 1998 ...MAIN FORECAST PROBLEM IS THUNDERSTORMS CHANCES AND HOW MUCH TO COOL TEMPERATURES WEDNESDAY... BUSY WITH EARLY MORNING CONVECTION WHICH HAS PUSHED SOUTH AND EAST OF CWA ALTHOUGH JUST BEFORE SENDING ZONES SOME ACTIVITY HAD REDEVELOPED OVER NORTHWEST MO AND LIGHTNING DISPLAY SHOWING ACTIVITY OVER PARTS OF SOUTHWEST KANSAS 07-08Z. MODELS FAIRLY SIMILAR WITH UPPER FEATURES AND SHOWING ONLY WEAK SHORTWAVE ENERGY RIDING OUT OVER RIDGE ACROSS THE CENTRAL PLAINS. GOING MORE WITH ETA SOLUTION THROUGH THE LONG TERM. FOR TODAY INITIAL CONCERN WAS WITH OUTFLOW BOUNDARIES AND THOUGHT BY LATE AFTERNOON GIVEN INSTABILITY AND ETA SHOWING CAPES 2-3THOUSAND ACROSS MUCH OF AREA...COULD SEE SOME WIDELY SCATTERED THUNDERSTORMS. Q-VECTOR SUPPORT WEAK DURING THE DAY TODAY. TONIGHT...ETA SHOWING STRONG H850 MB WARM ADVECTION WITH SOUTHWEST WINDS OF 30 TO 40 MPH AND A WEAK UPPER FEATURE MOVING ACROSS CWA. UPPED POPS ACROSS NORTHERN COUNTIES INTO THE LIKELY CATEGORY AFTER COORDINATION WITH SURROUNDING OFFICES. LOWS IN THE MIDDLE 60S LOOK FINE FOR NOW GIVEN EXPECTED CONVECTION. ON WEDNESDAY AS NORTHERN BRANCH SAGS SOUTH AND BECOMES MORE NORTHWESTERLY...ANOTHER UPPER FEATURE PROGGED TO MOVE ACROSS AREA. ALL HELPING TO DROP SURFACE COLD FRONT SOUTH ACROSS AREA AND KEEP DECENT PRECIPITATION CHANCES FOR THE AREA. CONCERN AGAIN IS HOW MUCH nTO COOL TEMPERATURES. GUIDANCE VALUES FROM THE MIDDLE 70S OVER THE FAR NORTHERN COUNTIES TO LOWER 80S IN THE EAST CENTRAL LOOK LIKE A GOOD PLACE TO START. .TOP...NONE FRANTZ
In the hours before
Special weather statement, Sep 29, 11:42 AM CDT, 3 hours 9 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-292220- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1142 AM CDT TUE SEP 29 1998 STORM SPOTTER ACTIVATION WILL BE POSSIBLE ACROSS NORTH CENTRAL AND NORTHEAST KANSAS LATE THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS MAY STABILIZE THE ATMOSPHERE SOME THIS AFTERNOON BUT THE ATMOSPHERE IS FORECAST TO BECOME VERY UNSTABLE BY LATE AFTERNOON. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER THREAT . SYNOPSIS: A FRONTAL BOUNDARY ACROSS NORTHERN KANSAS WILL BE THE FOCUS FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT. JW
Local storm report, Sep 29, 2:28 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
228 PM CDT TUE SEP 29 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0222 PM 4 NW HOLLAND KS .88 INCH HAIL
09/29/98 DICKINSON
0224 PM 2 NW HOLLAND KS .75 INCH HAIL
09/29/98 DICKINSON
0224 PM 2 SW HOLLAND KS 1 INCH HAIL
09/29/98 DICKINSONLocal storm report, Sep 29, 2:28 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
228 PM CDT TUE SEP 29 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0222 PM 4 NW HOLLAND KS .88 INCH HAIL
09/29/98 DICKINSON
0224 PM 2 NW HOLLAND KS .75 INCH HAIL
09/29/98 DICKINSON
0224 PM 2 SW HOLLAND KS 1 INCH HAIL
09/29/98 DICKINSONThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 9:26 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 34 min |
| Sep 28, 9:41 PM CDT | Severe Thunderstorm Warning | TOP | Douglas | 29 min |
| Sep 28, 9:59 PM CDT | Severe Thunderstorm Warning | TOP | Franklin | 31 min |
| Sep 28, 10:30 PM CDT | Severe Thunderstorm Warning | TOP | Franklin | 45 min |
| Sep 29, 12:10 AM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 30 min |
| Sep 29, 12:27 AM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 33 min |
| Sep 29, 12:42 AM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 48 min |
| Sep 29, 12:42 AM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 33 min |
| Sep 29, 1:26 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 64 min |
| Sep 29, 1:26 AM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 64 min |
| Sep 29, 2:15 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.